Alert archive / Michigan / Gale Warnings in 2015

Gale Warning 5, NWS Grand Rapids, MI

September 18, 2015

NWS Grand Rapids, MI issued this gale warning at Sep 18, 2015, 3:41 PM EDT. It took effect at Sep 19, 2015, 2:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2015, 3:41 PM EDT (19:41 UTC)
In effect from
Sep 19, 2015, 2:00 AM EDT
Expired
Sep 19, 2015, 10:34 AM EDT
In force
9 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WHUS73 KGRR 181941
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EDT FRI SEP 18 2015

LMZ844>849-190345-
/O.UPG.KGRR.GL.A.0004.150919T0900Z-150919T1800Z/
/O.NEW.KGRR.GL.W.0005.150919T0600Z-150919T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
341 PM EDT FRI SEP 18 2015

...GALE WARNING IN EFFECT FROM 2 AM TO 2 PM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 2 PM EDT SATURDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...WINDS INCREASING TO NORTH/NORTHWEST TO 35 KNOTS
  OVERNIGHT TONIGHT THROUGH SATURDAY MORNING. 

* WAVES...BUILDING TO 4 TO 8 FEET EARLY SATURDAY THEN DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

NJJ
3 follow-up statements
830 
WHUS73 KGRR 190227
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1027 PM EDT FRI SEP 18 2015

LMZ844>849-191030-
/O.CON.KGRR.GL.W.0005.150919T0600Z-150919T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1027 PM EDT FRI SEP 18 2015

...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 2 PM EDT
SATURDAY...

* WINDS...WINDS NORTH/NORTHWEST INCREASING TO 35 KNOTS THROUGH
  SATURDAY MORNING.

* WAVES...BUILDING TO 4 TO 6 FEET EARLY SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
353 
WHUS73 KGRR 190751
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 AM EDT SAT SEP 19 2015

LMZ844>849-191600-
/O.CON.KGRR.GL.W.0005.000000T0000Z-150919T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
351 AM EDT SAT SEP 19 2015

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WINDS...NORTH TO NORTHWEST UP TO 35 KNOTS THIS MORNING...
  DECREASING TO 15 TO 30 KNOTS THIS AFTERNOON AND TO 5 TO 10
  KNOTS TONIGHT.

* WAVES...4 TO 8 FEET...ALTHOUGH UP TO 10 FEET SOUTH OF SOUTH
  HAVEN. WAVES SUBSIDING TO 1 TO 2 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
234 
WHUS73 KGRR 191434
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 AM EDT SAT SEP 19 2015

LMZ844>849-192245-
/O.CAN.KGRR.GL.W.0005.000000T0000Z-150919T1800Z/
/O.NEW.KGRR.SC.Y.0040.150919T1434Z-150920T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1034 AM EDT SAT SEP 19 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTH TO 30 KNOTS... DECREASING TO 15 TO 25 KNOTS LATE
  THIS AFTERNOON AND TO 5 TO 10 KNOTS OVERNIGHT.

* WAVES...4 TO 8 FEET...SUBSIDING TO 1 TO 3 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Sep 18, 3:28 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 18, 3:28 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT FRI SEP 18 2015

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 328 PM EDT FRI SEP 18 2015

A STRONG SYSTEM WILL MOVE INTO THE AREA LATER THIS EVENING...AND
THEN MOVE THROUGH THE AREA OVERNIGHT TONIGHT. WIDESPREAD SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE AREA. MOST OF THE
STORMS WILL REMAIN BELOW SEVERE LIMITS. SOME ISOLATED DAMAGING WINDS
AND FLOODING WILL BE POSSIBLE. SHOWERS AND STORMS WILL END DURING
THE MORNING HOURS ON SATURDAY.

COOL AIR WILL FILTER IN ACROSS THE AREA ON SATURDAY BEHIND THE
SYSTEM. DRIER CONDITIONS CAN ALSO BE EXPECTED. TEMPERATURES WILL
THEN GRADUALLY MODERATE THROUGH EARLY NEXT WEEK WITH DRY CONDITIONS
CONTINUING.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 328 PM EDT FRI SEP 18 2015

OUR MAIN CONCERNS IN THE SHORT TERM ARE CONVECTIVE POTENTIAL/SEVERE
THREAT TONIGHT...AND WIND POTENTIAL OVERNIGHT.

NOT MUCH CHANGE TO OUR THINKING WITH REGARDS TO THE CONVECTION AND
SEVERE POTENTIAL FOR TONIGHT. WE ARE IN A LULL BETWEEN THE AREA OF
PCPN THAT WENT THROUGH THIS MORNING...AND THE NEXT ONE POISED TO
MOVE IN FROM THE SW LATER THIS EVENING AND OVERNIGHT TONIGHT. THIS
WILL BE SUPPORTED BY STRONG MOISTURE TRANSPORT INTO THE AREA VIA A
50+ KNOT LLJ. FCST SOUNDINGS INDICATE THAT MOST IF NOT ALL OF THE
INSTABILITY IS ELEVATED IN NATURE. THIS WILL LIMIT THE SEVERE THREAT
A FAIR AMOUNT. DAMAGING WINDS CAN NOT BE RULED OUT WITH THE STRONG
LLJ JUST ABOVE THE SFC. LOCAL FLOODING POTENTIAL LOOKS BETTER WITH
PWATS APPROACHING 2.0 INCHES AND SOME TRAINING OF STORMS POSSIBLE.

WE ARE WATCHING THE POTENTIAL FOR A BRIEF WINDOW OF SOME STRONG
WINDS OVER THE LAND AREAS IMMEDIATELY BEHIND THE LOW OVERNIGHT
TONIGHT. THE LOW WILL BE STRENGTHENING A BIT DUE TO THE UPPER WAVE
MOVING IN AND ALSO DUE TO SOME CONVECTIVE PROCESSES. HI-RES MODELS
ARE IN GOOD AGREEMENT IN LIMITING THE WIND GUST POTENTIAL OVER THE
LAND AREAS. WE WILL HOLD OFF ON ANY LAND BASED WIND ADVISORY FOR
NOW...BUT WILL KEEP MONITORING THE POTENTIAL.

THE MORE WIDESPREAD AND HEAVIER RAIN AND STORMS WILL BE MOVING OUT
OF THE CWFA BY 12Z SAT AS THE LLJ MOVES EAST OF THE AREA. WE ARE
LEAVING IN SOME SPRINKLES THROUGH MID AFTERNOON ON SAT AS THE UPPER
TROUGH WILL STILL BE OVER THE AREA AT 18Z SAT. THE THREAT WILL END
WITH THE PASSAGE OF THIS TROUGH BY LATE SAT AFTERNOON.

WE WILL SEE CONDITIONS DRY OUT FOR SAT NIGHT AND BEYOND. SHORT WAVE
RIDGING WILL BUILD IN SAT NIGHT THROUGH EARLY SUN. WE WILL THEN SEE
AN UPPER TROUGH MOVE IN FOR LATE SUN AND SUN NIGHT. THIS TROUGH WILL
NOT HAVE ANY MOISTURE TO WORK WITH...SO WE ARE EXPECTING MAINLY
CLEAR SKIES AND COOL CONDITIONS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 328 PM EDT FRI SEP 18 2015

UPPER LEVEL RIDGING GRADUALLY BUILDS OVER THE GREAT LAKES THROUGH
THE COURSE OF NEXT WEEK. BY THURSDAY THERE ARE DIFFERENCES AT
500MB/S BETWEEN THE OPERATIONAL RUNS OF THE ECMWF AND THE GFS. BOTH
HAVE RIDGING STILL IN PLACE WITH THE GFS LOOKING MORE PROGRESSIVE.
THE ECMWF HAS MORE OF A BLOCKING RIDGE BY THURS/FRI...WHILE THE GFS
IS BECOMING MORE ZONAL WITH THE RIDGE SHIFTING SOUTHWARD. PROBABLY
NOT BIG DIFFERENCES IN WHICHEVER MODEL YOU CHOOSE...AS BOTH ARE
ADVERTISING MAINLY DRY WEATHER AND MODERATING TEMPERATURES. WE
SHOULD SEE HIGHS IN THE 70S MUCH OF NEXT WEEK...WITH READINGS
WARMING JUST A BIT EACH DAY.

IN TERMS OF SENSIBLE WEATHER...THERE IS A WEAKENING FRONT THAT TRIES
TO PUSH INTO THE AREA IN THE TUESDAY TIME FRAME...BUT IT LOOKS TO
WASH OUT BEFORE BRINGING RAIN INTO OUR AREA. SO HAVE KEPT THINGS DRY
WITH THAT FRONT. HAVE OPTED TO INCLUDE SMALL CHANCES FOR SHOWERS
THURSDAY NIGHT INTO FRIDAY AS SURFACE COLD FRONT SLIDES INTO THE
AREA FROM THE NORTH. CONFIDENCE IS LOWER IN THIS PRECIP THOUGH GIVEN
ITS A WEAK FRONT AND OUT ON THE LAST DAY OF THE FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 206 PM EDT FRI SEP 18 2015

MVFR CEILINGS HAVE BEEN LEFT IN THE WAKE OF THE EARLY MORNING
RAIN...AND THIS WILL LIKELY CONTINUE AT MOST TAF SITES THROUGH
THE REMAINDER OF THE AFTERNOON. THERE IS SOME POTENTIAL FOR THE
CEILINGS TO LIFT JUST ABOVE 3000FT...BUT WENT CONSERVATIVELY MVFR
AT THIS POINT.

THE WEATHER BECOMES MUCH MORE ACTIVE TONIGHT...WITH SHOWERS AND
THUNDERSTORMS MOVING INTO THE AREA BETWEEN 02Z AND 04Z. IFR SEEMS
LIKELY...WITH THE POTENTIAL FOR VISIBILITIES TO GO LOWER IN THE
STRONGER STORMS AND BURSTS OF RAIN. SHOWERS AND STORMS WILL BE
LIKELY THROUGH 06Z TO 08Z...WITH CEILINGS FALLING INTO THE IFR
CATEGORY.

WINDS WILL BEGIN TO PICK UP AFTER 09Z...WITH SOUTHERLY WINDS OF
15-25 KNOTS VEERING TO THE WEST AND NORTHWEST AFTER DAYBREAK. VFR
WEATHER SHOULD BE IN PLACE BY MIDDAY ON SATURDAY AT ALL TAF SITES.

&&

.MARINE...
ISSUED AT 328 PM EDT FRI SEP 18 2015

WE WILL BE ISSUING A GALE WARNING FOR THE NEARSHORE WATERS FROM
OVERNIGHT TONIGHT THROUGH SAT MORNING. A BEACH HAZARDS STATEMENT
WILL GO UP THROUGH MOST OF SAT. WINDS WILL INCREASE THIS
EVENING...AND THEN RAMP UP QUITE A BIT MORE OVERNIGHT WITH A STRONG
GRADIENT DEVELOPING BEHIND THE LOW. WINDS WILL PEAK JUST BEFORE 12Z
SAT BEFORE DIMINISHING THROUGH THE DAY ON SAT.

&&

.HYDROLOGY...
ISSUED AT 1159 AM EDT FRI SEP 18 2015

THERE IS THE POTENTIAL FOR HEAVY RAINFALL TONIGHT INTO EARLY
SATURDAY MORNING. MINOR FLOODING MAY RESULT IN LOCATIONS ALREADY
AFFECTED BY HEAVY PRECIPITATION AS ADDITIONAL RAINFALL MOVES IN
OVER THE NEXT 24 HOURS.

SOUTHERN SECTIONS OF THE FORECAST AREA...MAINLY ALONG AND SOUTH OF
INTERSTATE 94...HAVE RECEIVED THE HIGHEST TOTALS WITH THE FIRST
WAVE OF PRECIPITATION LAST NIGHT INTO THIS MORNING. OUR NEXT ROUND
OF ADVERSE WEATHER IS CURRENTLY DEVELOPING OVER PORTIONS OF
MISSOURI AND IOWA. THIS AREA WILL CONTINUE TO EXPAND AS IT MOVES
NORTHEAST LATE THIS EVENING. A BROAD AREA OF MOISTURE WILL AFFECT
SOUTHWEST LOWER MICHIGAN WITH THE HIGHEST TOTALS EXPECTED TO RUN
NORTHWEST OF GRAND RAPIDS. THOUGH THE HEAVIEST SWATH OF RAIN IS
ANTICIPATED JUST NORTHWEST OF GRAND RAPIDS THROUGH CENTRAL LOWER
MICHIGAN...HEAVY RAIN COULD OCCUR ANYWHERE IN THE FORECAST AREA
IN AND AROUND THUNDERSTORMS. PONDING COULD OCCUR IN STREETS AND
LOW LYING AREAS DURING HEAVY RAINFALL. SOME MINOR FLOODING COULD
RESULT ON SMALLER STREAMS AND RIVERS AS WELL...PARTICULARLY
HOLT...WHERE CURRENT FORECASTS ARE NEAR ADVISORY LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING FROM 2 AM TO 2 PM EDT SATURDAY FOR LMZ844>849.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...DUKE
AVIATION...DUKE
HYDROLOGY...JAM
MARINE...NJJ
Hazardous weather outlook, Sep 18, 4:10 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EDT FRI SEP 18 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
410 AM EDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY BUT MORE CERTAIN TONIGHT. SOME OF
THE STORMS TONIGHT MAY PRODUCE DAMAGING WIND GUSTS AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ844>849-190800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
410 AM EDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY BUT MORE CERTAIN TONIGHT. SOME OF
THE STORMS TONIGHT MAY PRODUCE WIND GUSTS TO 50 KNOTS AND TORRENTIAL
RAINFALL. NORTH WINDS WILL INCREASE LATE TONIGHT AND MAY REACH GALE
FORCE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTH WINDS ON SATURDAY MAY REACH GALE FORCE BRIEFLY IN THE
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:45 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren30 hr

Nearby

Gale Warnings in Michigan, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.